How to Recognize the Signs of Heroin Abuse in a Loved One
Overview: When a loved one is abusing heroin, there are a number of signs that can point to that use. It can be important to recognize the signs of an overdose in order to get medical attention for what can be a life-threatening situation for your loved one.
When you are close to someone, it’s easy to believe that you would “just know” if they were abusing drugs, especially one as dangerous as heroin. But it’s easy to second-guess yourself when you want to believe that your loved one would never get stuck in an addiction.
If your loved one is exhibiting any of these telltale signs, however, you may want to have a conversation about what is going on in their life and whether they should consider substance abuse treatment.
Signs of Possible Heroin Abuse
- Unusual sleepiness and dilated pupils. It can be hard to distinguish a heroin-induced sleepy high from normal sleepiness at times, particularly when someone has used heroin many times and built up a tolerance to its effects. Dilated pupils (when the black part of the eye gets very small), however, are a telltale sign of being high on heroin and some other drugs.
- Pain in the muscles and bones. Unless your loved one is a bodybuilder or a Broadway dancer, it may be a sign of heroin abuse if they complain frequently of pain in their muscles and bones. This kind of pain normally happens when a person is coming down from a heroin high and beginning to feel withdrawal symptoms.
- Injection marks. If your loved one is using heroin by injecting it, you may see injection marks. Those who abuse heroin often try to hide their track marks, so you may notice them wearing long sleeves in summer or similar odd behavior. Not all heroin is injected, though. It can also be smoked or snorted.
- Bloody noses. If the heroin is smoked, your loved one may have frequent bloody noses when they had never had that problem before.
- Weight loss. Unexplained weight loss often occurs when heroin is abused. People commonly lose interest in eating while they are using the drug.
- Missing items or money, job loss. Heroin is not that expensive, but people who abuse it will often have trouble maintaining a job or may use progressively larger amounts that are more difficult to pay for. In their altered mental state, many who have substance abuse issues convince themselves that they need to steal items or money from their loved ones in order to get more of the drug they crave.
- Behavior changes. Besides unusual tiredness, your loved one may be easily agitated, lose interest in daily activities, and neglect basic hygiene. Any behavior changes that seem very pronounced are worth talking about with your loved one to see what might be causing the changes and how you can help if there is a problem.
Signs of Heroin Overdose
If your loved one is exhibiting any of the following symptoms, they need immediate medical attention for a possible overdose:
- Shallow breathing
- Blue skin or lips
- Small pupils
- Loss of consciousness
If possible, your loved one can be treated with Narcan (naloxone) to reverse an overdose and save their life. Many paramedics now have those drugs available for immediate treatment. Medical providers in some areas (in states that permit it) will provide Narcan prescriptions to caregivers of patients with substance abuse disorders to be kept on hand in case of overdose.
Harris House Can Help
If your loved one is abusing heroin, substance abuse treatment can help them to recover and heal from the effects of their use. Harris House has a number of highly effective treatment programs available for heroin abuse; contact us for more information about what we can do to help.